West Virginia, 2017

Flooding and Damaging Winds in West Virginia, March 1 to 2, 2017

March 1 to 2, 2017 · NWS PBZ · 6 events in 4 counties and zones

Showers and thunderstorms, some of which were severe developed with support from an upper shortwave in advance of a cold front early on the 1st. Strong deep layer shear, and strengthening surface instability allowed for some a few damaging wind reports across Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms, some of which were severe developed with support from an upper shortwave in advance of a cold front early on the 1st. Strong deep layer shear, and strengthening surface instability allowed for some a few damaging wind reports across Ohio, western Pennsylvania, and northern West Virginia. Some flooding was also reported where several rounds of convection moved over the same area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 1, 2:47 AM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Mar 1, 2:47 AM EST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
247 AM EST Wed Mar 1 2017

.SYNOPSIS...
The advance of a strong cold front has brought showers and
thunderstorms to the Upper Ohio Region for today.

&&

.NEAR TERM /THROUGH TODAY/...
The first convective assault is underway this morning on the
Upper Ohio Region.

Showers and thunderstorms with potential for damaging wind and
isolated tornadoes remain the primary problem of the day given
strong deep layer shear; however, the initial clusters is expected
to be elevated/lacking in surface based instability, a condition
that will eventually be alleviated as the day progresses.

Heavy rainfall potential is also being monitored, especially
over areas along and south of I 70 where rain fell yesterday and
where instability and storm-track indications are better for
today. A flash flood watch was issued for areas generally from
Pit southward. Expect 1 to 2 inches of rain with locally higher
amounts possible.

Late day cold frontal passage will end these threats and return
cold and snow showers chances to the region. Wind gusts behind
the front are expected to approach advisory criteria as cold
advection at the top of the boundary layer improves mixing. An
HWO mention will suffice for this mornings package given the
ongoing issues.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
After the FROPA, upper troughing, cold advection, and limited
lake and terrain enhancement should result in scattered snow
showers through Thursday as temperatures return to sub average.

Clipper system which has been well-advertised by the models
digs over the region on Thursday night with some accumulating
snow expected. Snow showers should linger and possibly
reenhance Friday afternoon with steep low-level lapse rates.
Accumulation rates may initially struggle with warm ground, but
cannot rule out the eventual need for a winter weather advisory
in at least the ridges.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Troughing pattern in the wake of the clipper Saturday
transitions to a more zonal/flat ridge pattern for Sunday and
Monday, and then a more amplified pattern once again by Tuesday
with another trough/front approaching. Mainly dry weather for
Saturday may be followed by a weak disturbance on Sunday, and
then better precipitation chances thereafter as southwest flow
and moisture ramp up again. Below average temperatures at the
start will rise moderate early in the new week.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Shortwaves ahead of an approaching cold front should result in
mainly MVFR conditions through early this morning. The waves
should spread showers and thunderstorms across the region
through this morning with occasional IFR possible, with
additional showers and possible thunderstorms are expected with
the passage of the cold front this afternoon.

A strong jet in place will result in a LLWS potential early
until mixing begins later this morning results in mixing some of
this wind to the ground as sfc gusts. A strong pressure gradient
and cold advection should keep strong W gusts in the TAF
tonight.

.OUTLOOK...
Periodic restrictions are likely through Friday as cold low
pressure crosses the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch from 6 AM EST this morning through this
     evening for MDZ001.
OH...Flash Flood Watch from 6 AM EST this morning through this
     evening for OHZ057>059-068-069.
PA...Flash Flood Watch from 6 AM EST this morning through this
     evening for PAZ021-029-031-073>076.
WV...Flash Flood Watch from 6 AM EST this morning through this
     evening for WVZ002>004-012-021-509>514.

&&

15/07
Hazardous weather outlook, Mar 1, 2:45 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
245 AM EST Wed Mar 1 2017

MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-020745-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
245 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EST THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is an enhanced risk of severe thunderstorms today. The main
severe threat is expected to be damaging wind. Isolated tornadoes are
also possible.

Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazards.

   Flash Flood Watch.

A cold front will end these threats by this evening, but wind gusts
in excess of 40 mph may require a wind advisory, especially over the
ridges.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snowfall is expected on Thursday night and early
Friday. An Advisory may be required, especially over the higher
elevations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-022-023-WVZ001-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Indiana-
Hancock-
245 AM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible today with the main threat coming
from damaging wind.

A cold front will end that threat by this evening, but wind gusts in
excess of 40 mph may require a wind advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snowfall is expected on Thursday night and early Friday.
An Advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

15

In the hours before

Special weather statement, Mar 1, 4:06 AM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
406 AM EST WED MAR 1 2017

OHZ059-069-PAZ029-031-073-075-WVZ002>004-012-010945-
Monroe-Belmont-Greene-Westmoreland-Washington-Fayette-Marshall-
Brooke-Ohio-Wetzel-
406 AM EST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT THE AREA...

At 406 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Woodsfield to near Sistersville.
Movement was northeast at 80 mph.

Wind gusts OF 50 TO 60 mph are possible with these storms.

Locations impacted include...
Bethel Park...                    Wheeling...
McMurray...                       Washington...
Moundsville...                    Canonsburg...
Martins Ferry...                  New Martinsville...
Bellaire...                       Waynesburg...
Bethlehem...                      Woodsfield...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 223 and 225.

  Interstate 70 in West Virginia between mile markers 0 and 14.

  Interstate 70 in Pennsylvania between mile markers 0 and 43.

  Interstate 79 in Pennsylvania between mile markers 10 and 22.

LAT...LON 3985 8125 4035 8021 4026 7993 4025 7992
      4024 7997 4021 7995 4020 7987 3999 7972
      3958 8084 3960 8085 3958 8089 3961 8095
      3955 8103
TIME...MOT...LOC 0906Z 240DEG 71KT 3978 8121 3959 8107

07
Special weather statement, Mar 1, 4:25 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
425 AM EST WED MAR 1 2017

OHZ041-PAZ007-008-013>016-020>022-011015-
Columbiana-Armstrong-Jefferson-Butler-Clarion-Venango-Lawrence-
Mercer-Beaver-Allegheny-
425 AM EST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS WITH GUSTY WIND WILL AFFECT THE
AREA...

At 424 AM EST, radar indicated strong thunderstorms were located
along a line extending from Leetonia to near Ambridge. Movement was
northeast at 65 mph.

Wind gusts OF 50 TO 60 mph are possible with these storms.

Locations impacted include...
McCandless Township...            Cranberry...
New Castle...                     Hermitage...
Butler...                         Franklin Park...
Salem...                          Aliquippa...
Beaver Falls...                   Grove City...
Franklin...                       Columbiana...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 35.

  Interstate 79 in Pennsylvania between mile markers 44 and 99.

  Interstate 80 in Pennsylvania between mile markers 4 and 57.

LAT...LON 4148 7996 4102 7917 4054 8021 4092 8086
      4093 8084 4093 8082 4091 8082 4090 8052
      4114 8052
TIME...MOT...LOC 0924Z 234DEG 56KT 4089 8078 4060 8028

07
Special weather statement, Mar 1, 5:26 AM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
526 AM EST WED MAR 1 2017

MDZ001-PAZ031-075-076-WVZ510>512-011115-
Garrett-Fayette Ridges-Greene-Fayette-Eastern Preston-Ridges of
Eastern Monongalia and Northwestern Preston-Preston-
526 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WITH GUSTY WIND WILL AFFECT THE AREA...

At 525 AM EST, a strong thunderstorm was located 9 miles east of
Cameron, or 11 miles west of Waynesburg, moving east at 65 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Uniontown...                      Waynesburg...
Masontown...                      Farmington...
Fairdale...                       Jefferson Boro...
Point Marion...                   Fairchance...
Isabella...                       Rogersville...
Smithfield...                     Bobtown...

This includes  Interstate 79 in Pennsylvania between mile markers 1
and 17.

LAT...LON 3974 8048 3992 8049 3998 7935 3996 7935
      3990 7940 3985 7942 3982 7937 3980 7937
      3979 7935 3979 7938 3978 7939 3977 7938
      3976 7940 3974 7939 3974 7941 3973 7939
      3972 7939 3972 7935 3971 7935
TIME...MOT...LOC 1025Z 268DEG 56KT 3984 8039

07
Special weather statement, Mar 1, 5:32 AM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
532 AM EST WED MAR 1 2017

MDZ001-WVZ512-011100-
Garrett-Eastern Preston-
532 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHERN GARRETT AND NORTHEASTERN PRESTON
COUNTIES...

At 532 AM EST, a strong thunderstorm was located over Friendsville,
or 9 miles northwest of Bittinger, moving east at 70 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Bittinger...                      Grantsville...
Friendsville...                   Accident...
Merrill...                        McHenry...
Selbysport...                     New Germany...
Piney Grove...                    Keysers Ridge...
Jennings...                       Mineral Spring...

This includes  Interstate 68 in Maryland between mile markers 1 and
30.

LAT...LON 3955 7903 3956 7948 3971 7946 3972 7893
TIME...MOT...LOC 1032Z 257DEG 61KT 3967 7937

07
Special weather statement, Mar 1, 6:13 AM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
613 AM EST WED MAR 1 2017

PAZ023-073>076-011145-
Fayette Ridges-Westmoreland Ridges-Westmoreland-Indiana-Fayette-
613 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHERN INDIANA...SOUTHEASTERN WESTMORELAND AND NORTHEASTERN FAYETTE
COUNTIES...

At 612 AM EST, a strong thunderstorm was located 8 miles east of
Mount Pleasant, or 12 miles south of Latrobe, moving east at 70 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Greensburg...                     Latrobe...
Mount Pleasant...                 McChesneytown-Loyalhanna...
Derry...                          Lawson Heights...
Ligonier...                       Seven Springs...
Calumet-Norvelt...                New Florence...
Youngstown...                     Laurel Mountain...

This includes  Pennsylvania Turnpike between mile markers 80 and 99.

LAT...LON 4018 7913 4018 7914 4016 7914 4016 7916
      4013 7917 4011 7919 4012 7921 4010 7923
      4009 7926 3997 7934 3997 7953 4029 7955
      4040 7898
TIME...MOT...LOC 1112Z 254DEG 59KT 4014 7938

34
Local storm report, Mar 1, 7:51 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLASH FLOOD      CAMERON                 39.83N  80.57W
03/01/2017                   MARSHALL           WV   EMERGENCY MNGR

            WOLF RUN ROAD FLOODED

&&

EVENT NUMBER PBZ1700819

The radar

The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flood. Local standard time, as filed.

Flood, Marshall

When
March 1, 7:51 AM EST to March 2, 8:20 AM EST
Where
Marshall County, 1.33 mi WNW of Rocklick to 1.78 mi E of Wolf Run
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.878, -80.553

Emergency manager reported flooding on Big Graves creek near Moundsville, Little Graves Creek near Glen Dale, and flooding on Wolf Run Road near Cameron.

Thunderstorm Wind, Ohio

When
March 1, 8:30 AM EST
Where
Ohio County, 0.53 mi W of Triadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.050, -80.630

Department of highways reported trees down on Middle Creek Road.

Thunderstorm Wind, Ohio

When
March 1, 8:30 AM EST
Where
Ohio County, 2.1 mi SE of Warwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.100, -80.670

Department of highways reported trees down on state route 88.

Thunderstorm Wind, Marshall

When
March 1, 9:42 AM EST
Where
Marshall County, 0.69 mi N of Mc Mechen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.990, -80.730

State official reported a tree down on power lines on Boggs Run near McMechen.

Thunderstorm Wind, Wetzel

When
March 1, 10:20 AM EST
Where
Wetzel County, 1.38 mi S of Wileyville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.610, -80.680

Department of highways reported trees down.

Flood, Monongalia

When
March 1, 11:38 AM EST to 11:00 PM EST
Where
Monongalia County, 1.1 mi NNE of Laurel Pt to 0.94 mi SW of Granville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.635, -79.995

Amateur radio user reported that Dens Run Creek at Dens Run Road was flooded from approximately 2 inches of rainfall since midnight.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684985, 684960, 684961, 684962, 684964, 684983.